Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2013, 2:14 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2013, 2:14 PM CDT (19:14 UTC)
- Expired
- Jun 18, 2013, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:20 PM CDT | HAIL 1 | 3 S Olsburg, KS | SMALL TREE LIMBS DOWN AS WELL |
| Jun 18, 2:50 PM CDT | HAIL 1.25 | 8 Ssw Westmoreland, KS | MOSTLY PEA AND DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS53 KTOP 181914
SVRTOP
KSC117-149-161-182000-
/O.NEW.KTOP.SV.W.0091.130618T1914Z-130618T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 300 PM CDT
* AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLSBURG...
AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WESTMORELAND...TUTTLE CREEK LAKE...ST. GEORGE AND LOUISVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3930 9609 3917 9649 3950 9686 3964 9659
TIME...MOT...LOC 1914Z 323DEG 20KT 3942 9655
HAIL...1.00IN
WIND...60MPH
$$
BOWEN2 follow-up statements
763
WWUS53 KTOP 181927
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT TUE JUN 18 2013
KSC117-181937-
/O.CAN.KTOP.SV.W.0091.000000T0000Z-130618T2000Z/
MARSHALL-
227 PM CDT TUE JUN 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
LAT...LON 3956 9648 3930 9609 3917 9649 3945 9680
3957 9656
TIME...MOT...LOC 1927Z 323DEG 20KT 3936 9649
$$
KSC149-161-182000-
/O.CON.KTOP.SV.W.0091.000000T0000Z-130618T2000Z/
RILEY-POTTAWATOMIE-
227 PM CDT TUE JUN 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POTTAWATOMIE
AND NORTHEASTERN RILEY COUNTIES UNTIL 300 PM CDT...
AT 226 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WESTMORELAND...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WESTMORELAND AND LOUISVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3956 9648 3930 9609 3917 9649 3945 9680
3957 9656
TIME...MOT...LOC 1927Z 323DEG 20KT 3936 9649
HAIL...1.00IN
WIND...60MPH
$$
BOWEN307
WWUS53 KTOP 181956
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT TUE JUN 18 2013
KSC149-161-182005-
/O.EXP.KTOP.SV.W.0091.000000T0000Z-130618T2000Z/
RILEY-POTTAWATOMIE-
256 PM CDT TUE JUN 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATOMIE AND NORTHEASTERN
RILEY COUNTIES WILL EXPIRE AT 300 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3956 9648 3930 9609 3917 9649 3945 9680
3957 9656
TIME...MOT...LOC 1955Z 314DEG 21KT 3928 9641
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:34 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 18, 12:34 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1234 PM CDT TUE JUN 18 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 345 AM CDT TUE JUN 18 2013 ...UPDATE TO AVIATION... EXPECT MOSTLY DRY CONDITIONS TO LAST THROUGH THE REMAINDER OF THE DAY ACROSS MOST OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. SURFACE HIGH CURRENTLY SITS OVER CENTRAL NEBRASKA...WITH A DIFFUSE LOOSELY PACKED GRADIENT ACROSS KANSAS. THE RESULT IS LIGHT AND VARIABLE WINDS ACROSS THE AREA...WITH RELATIVELY CLEAR SKIES. THE MID LEVEL PATTERN IS CHARACTERIZED BY NORTHWEST FLOW ALOFT BETWEEN AN AMPLIFIED RIDGE ACROSS THE WESTERN INTERIOR CONUS AND A TROUGH OVER THE GREAT LAKES REGION. REGIONAL MOSAIC RADAR CURRENTLY SHOWS A WEAK MCS MOVING E-SE ACROSS WESTERN AND CENTRAL NEBRASKA. THE GENERAL TREND OF THIS MCS IS A WEAKENING AS IR IMAGERY SHOWS GRADUALLY WARMING CLOUD TOPS. GIVEN AN UNFAVORABLE THERMODYNAMIC ATMOSPHERE IN NORTH CENTRAL KANSAS...WITH WEAK LAPSE RATES AND VERY LITTLE SHEAR EXPECT THE TREND TO THIS MCS TO GENERALLY CONTINUE TO WEAKEN AS IT APPROACHES. GIVEN DECENT MIXING TO AROUND 850 MB EXPECT TEMPS TO REACH THE MIDDLE TO PERHAPS UPPER 80S TUESDAY...WITH SOME PASSING UPPER LEVEL CLOUD COVER. THERE WILL BE A SLIGHT CHANCE FOR SOME OVERNIGHT SHOWERS ON TUESDAY NIGHT INTO WEDNESDAY AS MODELS SHOW A STRONG LOW LEVEL JET COMMENCE ACROSS THE CENTRAL PLAINS...PERHAPS KICKING OF A ROUND OF NOCTURNAL ELEVATED THUNDERSTORMS IN CENTRAL KANSAS. EXPECT THIS ACTIVITY TO REMAIN IN CENTRAL KANSAS...WITHOUT ANY REAL EASTWARD ADVECTION UNTIL LATER IN THE DAY ON WEDNESDAY. FOR NOW AND FOR THE PERIOD OF TUESDAY NIGHT FEEL THE ONLY REAL CHANCE FOR RAIN WILL REMAIN IN CENTRAL/NORTH CENTRAL KANSAS. JL .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 345 AM CDT TUE JUN 18 2013 A LONGER WAVE LENGTH UPPER TROUGH ACROSS THE WEST CENTRAL CONUS WILL REMAIN STATIONARY THROUGH SATURDAY BEFORE LIFTING NORTHEAST ACROSS THE NORTHERN PLAINS ON MONDAY. A DOWN STREAM UPPER LEVEL RIDGE WILL AMPLIFY OVER THE PLAINS THURSDAY THROUGH SATURDAY...THEN GRADUALLY BUILD NORTHEAST INTO THE LOWER GREAT LAKES AND MID ATLANTIC COAST. THE BETTER CHANCES FOR THUNDERSTORMS THROUGH THE FORECAST PERIOD WILL OCCUR AROUND THE PERIPHERY OF THE UPPER LEVEL RIDGE AXIS FROM THE HIGH PLAINS...NORTHEAST ACROSS NE...SD...AND THEN SOUTHEAST ACROSS IA AND PORTIONS OF MO. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY AS WAA/ISENTROPIC LIFT INCREASES AHEAD OF THE AMPLIFYING H5 RIDGE AXIS. HIGHS WEDNESDAY WILL ONLY REACH THE MID 80S BUT WARM INTO THE LOWER TO MID 90S BY THURSDAY AFTERNOON. THURSDAY AFTERNOON THROUGH SUNDAY NIGHT LOOK DRY UNDER THE BROAD H5 RIDGE AXIS. TEMPERATURES WILL WARM INTO THE MID TO UPPER 90S FRIDAY THROUGH NEXT WEEKEND. OVERNIGHT LOWS WILL ONLY REACH THE LOWER TO MID 70S. IF THE DEEPER MOISTURE DOES NOT MIX OUT...THEN HEAT INDICES MAY REACH CLOSE TO ADVISORY LEVELS. MONDAY...AN H5 TROUGH WILL MOVE EAST AROUND THE H5 RIDGE AXIS ACROSS THE NORTHERN PLAINS. THIS WILL CAUSE A WEAK COLD FRONT TO PUSH SOUTHEAST ACROSS THE CWA MONDAY AFTERNOON AND MAY PROVIDE ENOUGH CONVERGENCE FOR ISOLATED THUNDERSTORMS GARGAN && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1214 PM CDT TUE JUN 18 2013 VFR PREVAILS AT KTOP/KFOE/KMHK WITH LIGHT NORTHERLY WINDS SHIFTING TOWARDS THE EAST AFT 21Z. MENTIONED VCTS AS THERE IS A POSSIBILITY OF TSRA DEVELOPING AND IMPACTING SITES AFT 21Z. ANY PRECIP SHOULD BE CLEAR OF THE AREA AFT 01Z AT KMHK AND 02Z AT KTOP/KFOE. TOO FAR OUT TO MENTION HOWEVER THERE IS LOW END CHANCE OF TSRA DEVELOPING WEST OF KMHK WEDNESDAY MORNING. WILL REVIEW AT NEXT ISSUANCE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JL LONG TERM...GARGAN AVIATION...BOWEN
Hazardous weather outlook, Jun 18, 10:00 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1000 AM CDT TUE JUN 18 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-191500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1000 AM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS MORNING THROUGH THE EVENING HOURS. THE BEST TIME FOR A FEW STRONGER STORMS TO DEVELOP WOULD BE LATE THIS AFTERNOON INTO THE EARLY EVENING. SMALL HAIL...STRONG WINDS AND BRIEF HEAVY RAINFALL WOULD BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS THE AREA WEDNESDAY INTO THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 18, 12:55 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT TUE JUN 18 2013
KSZ009-010-181830-
MARSHALL-WASHINGTON-
1255 PM CDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...
THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BLUE RAPIDS.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3975 9642 3956 9648 3957 9673 3960 9688
3975 9685
TIME...MOT...LOC 1755Z 280DEG 25KT 3967 9675
BOWENSpecial weather statement, Jun 18, 1:28 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 128 PM CDT TUE JUN 18 2013 KSZ009-010-022-023-181900- MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON- 128 PM CDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY... NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES... THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTH CENTRAL RILEY...NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MARSHALL AND POTTAWATOMIE COUNTIES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3962 9635 3939 9650 3959 9698 3976 9686 TIME...MOT...LOC 1828Z 290DEG 27KT 3959 9673 BOWEN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:55 PM CDT | Special Weather Statement | TOP | Marshall | 35 min |
| Jun 18, 1:28 PM CDT | Special Weather Statement | TOP | Marshall | 32 min |
| Jun 18, 1:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 29 min |
| Jun 18, 2:58 PM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jun 18, 3:42 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 48 min |
| Jun 18, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 42 min |
| Jun 18, 4:08 PM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Jun 18, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 48 min |
| Jun 18, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 24 min |
| Jun 18, 4:56 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.